×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Zinc Overdose

Last updated March 2, 2018

Zinc Overdose is the accidental or intentional intake of compounds containing zinc in large amounts or beyond the prescribed dosages.


What is Zinc Overdose?

  • Zinc is a mineral found in all bodily tissues, but especially concentrated in the eye, bone, and male reproductive organs. It plays a key role in many body functions
  • Since, it is required only in small quantities, it is called a trace mineral. The body gets zinc from dietary sources. However, in case of a deficiency, zinc supplements may be prescribed
  • Such supplements may be sold under the brand names Galzin, M2 Zinc 50, Orazinc, Zinc-220, Zinc Chelated, Zn Plus Protein, and others
  • Zinc Overdose is the accidental or intentional intake of compounds containing zinc in large amounts or beyond the prescribed dosages
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

What are the Causes of Zinc Overdose?

  • Zinc Overdose is caused by ingesting zinc medications in significant amounts (more than the recommended amount). The toxicity level of mineral zinc is low in humans
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • Apart from zinc from food sources, it may be obtained through prescription mineral supplements (capsules and tablets) and other medications. Such compounds may include zinc-based lozenges, ointments, etc.

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

 What are the Signs and Symptoms of Zinc Overdose?

The signs and symptoms of Zinc Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body may be affected. The signs and symptoms may include:

  • Irritation of mouth, throat, due to burning sensation
  • Coughing and breathing difficulties
  • Nausea, vomiting
  • Fatigue and body pain
  • Diarrhea that may be watery or bloody
  • Fever and chills
  • Stomach or abdominal pain
  • Reduced blood pressure (hypotension)
  • Yellowing of the eyes and skin (jaundice)
  • Skin rashes
  • Urination difficulties including absence of urine
  • Shock and seizures
  • Collapse of the body

How is First Aid administered for Zinc Overdose?

First Aid tips for Zinc Overdose:

  • Call 911 or your local emergency help number, for emergency assistance
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Determine the amount and type of drug taken, time of consumption, patient’s age, weight and general health status.
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • DO NOT give anything by way of mouth, if the affected individual is vomiting or showing slow response
  • Otherwise, following an ingestion of the substance, immediately give milk to drink
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Medically manage symptoms and provide breathing support, if necessary
  • Administer activated charcoal to avoid absorbance of the drug
  • Administer laxatives for elimination of the drug from the body
  • In case of severe overdose, chelator medications to remove the drug from the body, may be prescribed
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Zinc Overdose?

First aid for Zinc Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Zinc Overdose?

  • In case of mild Zinc Overdose, the condition is usually not life-threatening; once the symptoms are managed, the prognosis is good
  • However, in general, the prognosis of Zinc Overdose is dependent on the amount of drug consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
  • Severe toxicity due to zinc may result in severe vomiting. The condition can result in shock and kidney failure. Fatalities have been reported from Zinc Overdose; sometimes, even after a month

In general, overdoses are common situations in the emergency departments. Most of the cases are often not fatal, when appropriate treatment is given.

How can Zinc Overdose be Prevented?

Zinc Overdose can be prevented by:

  • Always taking the right dose of medication at recommended times
  • Refrain from self-medication
  • Exercising caution while taking multiple drugs with zinc or extended release medications
  • Avoiding drugs that interact with zinc
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: Aug. 10, 2017
Last updated: March 2, 2018